UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Interactive diabetes case 4: Uncontrolled diabetes in a 51-year-old man on insulin and two oral agents

Author
Lloyd Axelrod, MD
Section Editor
David M Nathan, MD
Deputy Editor
Jean E Mulder, MD

CASE

A 51-year-old construction worker seeks your advice because of frequent hypoglycemic reactions.

Three years ago the patient was diagnosed with type 2 diabetes following six months of polyuria, blurred vision and weight loss. He had lost 40 pounds, from 225 to 185 pounds. He was treated with metformin 1000 mg by mouth twice a day. The blood glucose values on treatment improved from the low 300s to the low 200s, and he regained about 10 pounds of weight.

About one year ago the blood glucose values rose to the mid 200s, the patient was tired all the time and his weight fell again, this time to 180 pounds. Nine months ago glipizide 5 mg by mouth every morning before breakfast was added to his regimen with no improvement in the blood glucose levels. Six months ago, the dose of glipizide was increased to 10 mg before breakfast and, two weeks later, to 10 mg before breakfast and supper, again with no improvement in metabolic control.

Four months ago, NPH insulin was added, initially 10 units twice a day, before breakfast and supper, with progressive increases in dose to 35 units before breakfast and 10 units before supper. His weight increased again, this time to 210 pounds. He is checking his blood glucose levels twice daily, before each of his doses of NPH insulin. You review his glucose diary. The glucose values are variable. Before breakfast, the glucose values range from 130 to 240 mg/dL (7.2 to 13.3 mmol/L), before supper the values are 60 to 90 mg/dL (3.3 to 5 mmol/L), occasionally just over 100 mg/dL (5.6 mmol/L). He has symptoms of hypoglycemia about three times a week, between 11 AM and noon, usually related to omission of his morning snack and increased physical activity at work. (He is also very active on weekends, playing and teaching hockey.) Occasionally he also has a reaction in the afternoon at work. Two months ago he had a severe reaction at work with loss of consciousness in the afternoon.

The patient eats three meals a day with snacks in the midmorning and at 2 PM. He saw a nutritionist and was advised to control portion size and avoid concentrated sweets. He did not learn how to count carbohydrates. The glycated hemoglobin (A1C) was 8.80 percent four months ago, and 5.9 percent one month ago. The patient's weight is 210 pounds, and at 5' 7" his body mass index is 33. He has hypertension treated with lisinopril 20 mg every morning, and hypercholesterolemia treated with atorvastatin 10 mg by mouth every evening. His mother, age 85 years, has had type 2 diabetes since her late 70s.

Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Nov 2016. | This topic last updated: Tue Dec 16 00:00:00 GMT+00:00 2014.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
Topic Outline